MENU
844-877-1781
We can help. 844-877-1781

Vicodin Withdrawal and Detox

Vicodin withdrawal is not life-threatening, although it can be uncomfortable and medical supervision is advised. Withdrawal symptoms typically begin within six to eight hours after the last dose of Vicodin has worn off. Symptoms mimicking the flu are common and typically decrease in intensity after the first week. The duration of use, dosage and severity of dependency influence withdrawal.1,2

Vicodin Withdrawal Symptoms

  • Generalized pain
  • Rapid heartbeat
  • Fever and chills
  • Cold flashes
  • Goosebumps
  • Sweating
  • Nausea
  • Diarrhea
  • Insomnia
  • Involuntary leg movement
  • Muscle and bone pain
  • Restlessness1,2

Vicodin Withdrawal Timeline

  • Early stages (24 to 72 hours): This is the most difficult period when symptoms such as muscle spasms, chills, diarrhea, anxiety and fear reach a peak.2
  • Week 1: Onset symptoms linger as they continue to peak in intensity. Individuals may also experience severe insomnia, fatigue and mood swings as the body expends a good deal of energy repairing itself.2
  • Week 2: The body slowly returns to normal, with withdrawal symptoms easing. While there may be lingering aches and pains, appetite typically returns by the second week.2
  • Weeks 3 to 4: During this time, severe symptoms may return, although they wax and wane. People who were addicted to Vicodin may struggle with drug cravings and drug-seeking behaviors.2

Vicodin Detox and Treatment

Gradual reduction of opioids with around-the-clock medical monitoring rather than sudden cessation eases the symptoms of withdrawal and increases participation in rehab. Methadone and buprenorphine pharmacotherapy result in similar outcomes during opioid withdrawal. Buprenorphine is typically preferred because it results in less sedation and respiratory depression. To avoid more intense withdrawal symptoms, buprenorphine should be initiated 12 to 18 hours after the last administration of opioids in individuals who abused shorter-acting opioids. After the individual’s condition has stabilized for three to five days, the dose is usually decreased over a period of two or more weeks.3,4 Clonidine may help decrease sweating, muscle aches and agitation and other medications can help reduce fever and ease nausea, vomiting and diarrhea.1

Alternative therapies to help ease withdrawal symptoms include acupuncture, hypnosis and meditation. Herbal remedies such as kava, valerian or passion flower may help lessen insomnia and anxiety, although there is a paucity of data on their use for narcotic withdrawal. It is important to discuss the use of herbs or homeopathic treatments with a physician because they can cause adverse interactions with medications. Furthermore, in large doses, some may produce serious side effects such as liver toxicity.1

By itself, medically supervised withdrawal is typically not sufficient to produce long-term recovery. It may increase the risk of overdose in people who have lost their tolerance to opioids if drug use is resumed. The most efficacious approach includes a combination of education, motivational enhancement and self-help groups, incorporated into individual and group counseling sessions in inpatient and outpatient programs. A multifaceted behavioral approach helps people change their perception of opioids, recognize change is possible, work toward decreasing old behaviors associated with illicit-drug use and replace them with healthier behaviors.3,4

  1. What can I take to help with Vicodin withdrawal symptoms? CNN website. http://www.cnn.com/2009/HEALTH/expert.q.a/08/03/vicodin.withdrawal.shu/index.html?iref=24hours Updated August 3, 2009. Accessed January 23, 2017.
  2. How long does Vicodin withdrawal last? Addiction Blog website. http://prescription-drug.addictionblog.org/how-long-does-vicodin-withdrawal-last/ December 8, 2012. Accessed January 23, 2017.
  3. Schuckit MA. Treatment of Opioid-Use Disorders. N Engl J Med. 2016 Jul 28;375(4):357-68. doi: 10.1056/NEJMra1604339.
  4. Volkow ND, McLellan AT. Opioid Abuse in Chronic Pain – Misconceptions and Mitigation Strategies. N Engl J Med. 2016 Mar 31;374(13):1253-63. doi: 10.1056/NEJMra1507771.
The Right Step